Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Miami, FL

July 13, 2023Collier County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 13, 2023, 3:28 PM EDT for Collier County, Monroe County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 3:28 PM EDT (19:28 UTC)
Expired
Jul 13, 2023, 3:45 PM EDT
In force
17 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collier County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 94 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2391 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS52 KMFL 131928
SVRMFL
FLC021-087-131945-
/O.NEW.KMFL.SV.W.0083.230713T1928Z-230713T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
328 PM EDT Thu Jul 13 2023

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  South central Collier County in southwestern Florida...
  Northern Mainland Monroe County in southwestern Florida...

* Until 345 PM EDT.

* At 327 PM EDT, a severe thunderstorm was located 8 miles east of
  Carnestown, or 9 miles northeast of Chokoloskee, moving southeast
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chokoloskee, Everglades City, Plantation Island, Carnestown and
  Copeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2596 8144 2599 8119 2581 8108 2574 8134
TIME...MOT...LOC 1927Z 336DEG 11KT 2590 8123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:16 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 13, 3:16 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
316 PM EDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM, MARINE...

...Heat Advisory Through This Weekend All Of South Florida...
...Scattered To Numerous Thunderstorms Through This Weekend...

.SHORT TERM...
(Rest of today through Friday)
Issued at 312 PM EDT Thu Jul 13 2023

High pressure will move northward from the Gulf of Mexico into
the Southern Gulf coast states extending eastward across Northern
Florida. At the same time, the northern portion of a tropical wave
over the Central Caribbean sea will break off and move west
northwest and into the Bahamas. This will allow for the wind flow
to remain light from the southeast over South Florida keeping the
tropical moisture in place leading to scattered to numerous
showers and thunderstorms this afternoon and again Friday
afternoon along the sea breezes while moving slowly inland.

Highs will continue to warm up into the mid 90s over the metro areas
to the upper 90s over the interior areas this afternoon with dew
points remaining in the mid to upper 70s. This will keep the heat
indices in the 105 to 110 degree range with isolated areas
possibly getting up to around 113 degrees especially over the
interior areas.

Highs on Friday will be a little bit cooler than compare to this
afternoon with lower to mid 90s due to more cloud cover and storm
coverage. However, the dew points will be a little bit higher in the
upper 70s to near 80. This will keep the heat indices in the 105 to
110 range on Friday.

Lows tonight will also only get down to around 80 over metro areas
to mid to upper 70s over the interior areas. With the dew points
still in the mid to upper 70s, the heat indices over the metro areas
will remain mostly in the 90s during the overnight hours.

Therefore, the Heat Advisory will remain in place over South Florida
through Friday evening for all of South Florida.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 312 PM EDT Thu Jul 13 2023

On Friday, a tropical wave currently located over the eastern
Caribbean Sea will progress west- northwestward, potentially
reaching the Straits of Florida and Keys by Saturday. This system
will introduce ample moisture (PW values around 2.0"), leading to
increased shower and thunderstorm coverage during the Friday-
Saturday night timeframe. The sea breeze will play a significant
role, triggering afternoon convection along boundaries, with
showers and storms becoming more numerous across the interior and
western portions of South Florida due to southeasterly summertime
flow. Heavy downpours, gusty winds, and frequent lightning will be
the primary concerns associated with these storms over the
weekend.

As we move into Sunday through Tuesday, a surface anticyclone will
potentially strengthen over the western North Atlantic, causing the
associated ridge to shift north into our CWA. This could result in
the intensification of southeast breezes, which may slightly
alleviate the abnormally oppressive heat, especially in areas
experiencing storminess. However, these outcomes are still uncertain
and will be closely monitored. In the meantime, it is advised for
residents and visitors in South Florida to stay cool and hydrated as
hot and humid conditions persist. Afternoon highs are expected to
range from the low 90s along the coast to the mid 90s inland, with
heat index values reaching as high as 105 to 110 degrees. If these
trends continue,  Heat Advisories may need to be extended into early
next week for portions of South Florida.

In summary, South Florida can expect unsettled weather with
increased shower and thunderstorm activity during the afternoons and
evenings throughout the forecast period. The combination of hot
temperatures, high humidity, and the potential for heavy downpours
warrants caution and heat safety measures.

&&

.AVIATION...
(12Z TAFS)
Issued at 701 AM EDT Thu Jul 13 2023

The winds will become southeast over the TAF sites today at 5 to
10 knots except for KAPF taf site where they will be southwest
between 18Z and 00Z today. There could be some showers between 16Z
and 18Z before thunderstorms develop in the area. Therefore, VCSH
between 16-18Z and then VCTS between 18-00Z at all of the TAF
sites. Ceiling and VIS in VFR except MVFR or IFR conditions with
showers and storms.

&&

.MARINE...
Issued at 312 PM EDT Thu Jul 13 2023

The winds will remain out of the southeast tonight through Friday
night before swinging to a south southwest direction for this
weekend. The wind speeds will remain at 10 knots or less through
this weekend. This will keep the seas at 2 feet or less in both the
Atlantic and Gulf waters of South Florida through this weekend.
Therefore, boating conditions looks good through this weekend
outside of any showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  93  80  93 /  40  60  40  70
West Kendall     77  95  79  94 /  50  70  50  70
Opa-Locka        79  93  79  93 /  40  70  40  70
Homestead        77  92  79  92 /  50  60  50  70
Fort Lauderdale  78  92  79  91 /  40  60  40  70
N Ft Lauderdale  80  93  80  93 /  40  70  40  70
Pembroke Pines   79  93  79  93 /  40  70  40  70
West Palm Beach  78  93  79  93 /  40  70  30  80
Boca Raton       78  94  79  94 /  40  60  40  70
Naples           79  93  80  94 /  60  70  60  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT Sunday for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...BNB
LONG TERM....CMP
AVIATION...BNB
Hazardous weather outlook, Jul 13, 10:23 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Miami FL
1023 AM EDT Thu Jul 13 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1023 AM EDT Thu Jul 13 2023

...Heat Advisory Continues Across all of South Florida...
...Scattered to Numerous Thunderstorms This Afternoon...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Heat: A Heat Advisory remains in effect for all of South Florida
through this evening. Peak heat index values of 105 to 110 degrees
over the metro areas to 108 to 112 over the interior areas.

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across portions of South Florida this afternoon and evening.
Biggest hazards with these will be heavy downpours, gusty winds and
frequent cloud to ground lightning. The most likely chances of
rainfall will be over Interior South Florida.

Winds: A few winds gusts in excess of 50 mph will be possible with
stronger storms especially over the interior areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will remain high throughout the rest of the
week and into the upcoming weekend. These values will range
between 105 and 110 each afternoon and early evening with some
localized areas having heat indices exceed 110 degrees.

The chances of showers and thunderstorms will gradually increase
through the rest of the week and into the upcoming weekend. A
few of the thunderstorms could become strong and they could contain
gusty winds and heavy downpours especially over the interior
sections.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

Baxter

In the hours before

Special weather statement, Jul 13, 11:57 AM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Miami FL
1157 AM EDT Thu Jul 13 2023

FLZ072-074-172-173-131800-
Metro Broward County-Metropolitan Miami Dade-
Coastal Broward County-Coastal Miami Dade County-
Including the cities of Hollywood, Pembroke Pines, Coral Springs,
Sawgrass Mills Mal, Sunrise, Davie, Miramar, Hialeah, Kendall,
Carol City, Fort Lauderdale, Pompano Beach, Deerfield Beach,
and Miami
1157 AM EDT Thu Jul 13 2023

...HEAT INDICES 107 TO 111 RANGE THROUGH EARLY THIS AFTERNOON...

Temperatures will be in the mid 90s through early this afternoon
with dew points in the upper 70s. This will allow for the heat
indices to be in the 107 to 111 range over metro areas of Miami-
Dade and Broward Counties through early this afternoon. People
need to limit there outdoor activity and drink plenty of liquids
while being outside.

Baxter
Special weather statement, Jul 13, 12:23 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Miami FL
1223 PM EDT Thu Jul 13 2023

FLZ067-068-168-131700-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
1223 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 100 PM EDT...

At 1223 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Boca Raton, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boca Raton, Delray Beach, Highland Beach, Kings Point, Whisper Walk,
Boca Del Mar, Hamptons At Boca Raton, Morikami Park, Fau South
Campus, Boca West, Villages Of Oriole and Boca Raton Equestrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2634 8008 2635 8017 2647 8021 2647 8002
TIME...MOT...LOC 1623Z 199DEG 5KT 2639 8013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jul 13, 1:23 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Miami FL
123 PM EDT Thu Jul 13 2023

FLZ073-074-173-131800-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
123 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 200 PM EDT...

At 123 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over University Park, or near Kendall. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Coral Gables, South Miami, Kendall, Doral, Miami
Lakes, Hialeah Gardens, Miami Springs, Sweetwater, West Miami,
Medley, Westchester, Gladeview, Glenvar Heights, Fountainbleau,
Richmond Heights, Kendale Lakes, University Of Miami and Coral
Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2562 8038 2572 8045 2592 8035 2582 8020
      2571 8029
TIME...MOT...LOC 1723Z 221DEG 4KT 2573 8038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Jul 13, 1:47 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Miami FL
147 PM EDT Thu Jul 13 2023

FLZ073-173-174-131830-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
147 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of south central
Miami-Dade County through 230 PM EDT...

At 147 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Homestead General Airport. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Naranja, Royal Palm Ranger,
Leisure City and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2553 8065 2558 8044 2536 8030 2529 8065
TIME...MOT...LOC 1747Z 343DEG 4KT 2547 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Jul 13, 2:31 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
231 PM EDT Thu Jul 13 2023

FLZ073-075-174-131900-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
231 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southern Mainland
Monroe and central Miami-Dade Counties through 300 PM EDT...

At 231 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles southwest of Everglades National Park,
or 17 miles northeast of Northwest Cape Sable, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Everglades National Park, Pa-Hay-Okee Overlook and Mahogany Hammock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2548 8116 2557 8091 2537 8073 2522 8101
TIME...MOT...LOC 1831Z 324DEG 9KT 2543 8098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Jul 13, 3:10 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Miami FL
310 PM EDT Thu Jul 13 2023

FLZ069-070-075-132000-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
310 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 400 PM EDT...

At 310 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Copeland, or near Everglades City, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Fakahatchee Strand State
Preserve, Jerome, Deep Lake and Port Of The Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2603 8158 2608 8116 2576 8106 2568 8135
      2573 8134 2575 8141 2579 8144 2579 8146
TIME...MOT...LOC 1910Z 336DEG 13KT 2594 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:23 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Jul 13, 1:23 PM EDTSpecial Weather StatementMFLMiami-Dade37 min
Jul 13, 1:47 PM EDTSpecial Weather StatementMFLMiami-Dade43 min
Jul 13, 2:27 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Jul 13, 2:31 PM EDTSpecial Weather StatementMFLMonroe29 min
Jul 13, 3:10 PM EDTSpecial Weather StatementMFLCollier50 min
Jul 13, 4:08 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 13, 4:31 PM EDTSpecial Weather StatementMFLHendry44 min
Jul 13, 4:52 PM EDTAreal Flood AdvisoryMFLGlades, Hendry113 min
Jul 13, 5:22 PM EDTSpecial Weather StatementMFLHendry23 min
Jul 13, 5:29 PM EDTSpecial Weather StatementMFLBroward31 min
Jul 13, 5:50 PM EDTSpecial Weather StatementMFLBroward25 min
Jul 13, 5:57 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach18 min
Jul 13, 6:13 PM EDTSpecial Weather StatementMFLPalm Beach47 min
Jul 13, 7:32 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jul 13, 7:49 PM EDTSpecial Marine WarningMFL41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.